Ask a doctor

Is massaging necessary after juvederm lip augmentation?

I got juvederm over a week ago and it resulted in massive bruising in on the right side of both my top and bottom lips and a bruise on the top of my lip on the same side. I'm assuming this was from him massaging. I plan on going back to correct unevenness in about 3 weeks. My question is can I request the surgeon NOT massage my lips? And instead, I'll massage them myself a few days after the procedure. I'm afraid to bruise again.

Doctor Answers (8)

Massaging Afterwards

+1
The reason we massage after filler injection is three-fold – 1) We want to make sure there is no clumping of product irregularity in a particular injected area. 2) Massaging helps avoid the inadvertent injection into smaller veins in the injected area which can lead to poor oxygenation and tissue necrosis. 3) To prevent bruising. That’s right, massaging the area stimulates small clot formation and decreases the incidence of bruising post-injection! So I have a suspicion that your bruising is from an nicked venule and not massage.


New York Dermatologist
5.0 out of 5 stars 7 reviews

Is massaging necessary after juvederm lip augmentation?

+1
Only if the massing is needed then the injector would have to do so, you can try taking arnica before or after treament to helo eliminate bruising

George T. Boris, MD, FRCS, FACS
Los Angeles Facial Plastic Surgeon
4.0 out of 5 stars 13 reviews

Massaging not the cause of bruising

+1
When juvederm is placed it required many many needle sticks.   Often more than 100 needle sticks for both upper and lower lips are required.   Any time a human body is punctured with a needle there is the possibility of a little or very big bruise.   This is just the way it is.  Kind of like the sun raises in the East and sets in the West for example.  If you cannot accept bruising from time to time  do not do jusederm or botox  or any treatment that requires a needle.  Yes massaging is necessary not only by the PHYSICIAN but also by you at home.  I tell my patients to massage 3 minutes, 3 x a day for 3 days and more if needed.  The massaging did not cause the bruising.  If you do not like or trust you injector, then seek a new physician injector.  My Best,  Dr C

George Commons, MD
Palo Alto Plastic Surgeon
5.0 out of 5 stars 26 reviews

You might also like...

Massage after juvederm

+1
I do the massage that is needed while placing the juvederm then ask that the patient not manipulate the area at all after they go home.

Occasionally if there is a lump some massage may be needed, but this is not the normal sequence.

Beth Collins, MD
New Haven Plastic Surgeon
5.0 out of 5 stars 3 reviews

Juvederm and Restylane should be massaged

+1
It is important for the physician to massage after they inject to make sure the product is smooth and not lumpy.  While it should not be done with excessive strength it is probably not the cause of the bruising, as the other physicians have stated in their answers.

Lorrie Klein, MD
Laguna Niguel Dermatologic Surgeon
5.0 out of 5 stars 164 reviews

Massage after lip augmentation

+1
I usually massage them during and after filler placement. I tell patients that if they feel a lump during the first few days after injection, they can either come back in to see me or they can massage it themselves.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 17 reviews

Massage and juvederm lip injections for lip augmentation

+1
Whether to massage or not is often based on the injectors preference. I tend to not massage excessively when I inject into the lips. As stated the bruising is mostly from the injections but can also result from vigorous massaging. 

Omar Ibrahimi, MD
Stamford Dermatologic Surgeon
5.0 out of 5 stars 7 reviews

Do you need to massage after filler injections

+1
The bruising isn't from the massaging - it's from the actual injections. You risk a bruise every time the needle enters the skin. I ask patients to actually not massage themselves because they can move the filler into undesired locations and make things much worse. I don't know if you took any Advil or ibuprofen or aspirin prior to the injections? Those can make bruising worse, so avoid those for a few days prior to injections. But the massaging isn't the culprit here - it's the injections themselves and the fact that the lips have thin, sensitive skin that's more prone to bruises.

"This answer has been solicited without seeing this patient and cannot be held as true medical advice, but only opinion. Seek in-person treatment with a trained medical professional for appropriate care."

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 7 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.